Alabama, 2010

Hail in Alabama, July 8, 2010

July 8, 2010 · NWS HUN · 1 event in 1 county or zone

Hot temperatures in the upper 90s led to mid to late afternoon thunderstorms across northwest and north central Alabama. One of the storms produced nickel-sized hail in west central Madison County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Hot temperatures in the upper 90s led to mid to late afternoon thunderstorms across northwest and north central Alabama. One of the storms produced nickel-sized hail in west central Madison County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 8, 2:43 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 8, 2:43 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
343 PM CDT THU JUL 8 2010

.DISCUSSION...

AN UPR RIDGE EXPANDING SLOWLY SWWRD ACROSS THE SE CONUS HAS BROUGHT
VERY WARM TEMPERATURES TO THE REGION ONCE AGAIN TODAY...WITH MOST
LOCATIONS REPORTING VALUES IN THE MID/UPR 90S. DEEP MIXING THOUGH HAS
ALLOWED DEW POINT TEMPS TO FALL INTO THE 60S AT MOST LOCATIONS.
WHILE RESULTING HEAT INDICES HAVE NOT REACHED 105 YET...MANY
LOCATIONS ARE AROUND 100 DEGREES. WHERE DEW POINT TEMPS ARE LOWEST
IN THE EAST...MORE ENERGY INPUT HAS GONE INTO SENSIBLE HEATING.
TEMPS HAVE REACHED 99 DEGREES AT FORT PAYNE AND 98 AT DESOTO STATE
PARK.

A RIBBON OF SCTD SHRA/TS HAVE DEVELOPED ALONG A THETA-E RIDGE
EXTENDING FROM CENTRAL MISS THROUGH NW AL...AND INTO MIDDLE TN.
GIVEN THE MARGINALLY UNSTABLE AND WEAKLY SHEARED
ENVIRONMENT...EXPECT MOST OF THESE SHRA/TS TO REMAIN RELATIVELY
SMALL AND SHORT-LIVED. A FEW COULD PRODUCE BRIEF HEAVY RAINFALL AND
GUSTY WINDS WHERE THEY OCCUR THROUGH THE REMAINDER OF THE AFTN. THIS
ACTIVITY IS EXPECTED TO DECREASE WITH THE LOSS OF HEATING...AND
COULD LAST INTO THE EARLY EVENING. WILL MENTION JUST AN ISOLD
SHRA/TS FOR NWRN AREAS WHICH APPEAR TO BE FAVORED FOR ANY LINGERING
ACTIVITY. PATCHY FOG COULD OCCUR OVERNIGHT ESPECIALLY IN THOSE AREAS
THAT RECEIVE RAINFALL TODAY...MOST LIKELY IN OUR VALLEY LOCATIONS IN
SRN MIDDLE TN. OTHERWISE...QUIET WX CONDITIONS EXPECTED OVERNIGHT.
TEMPS WILL REMAIN QUITE WARM THOUGH...WITH MOST VALUES IN THE
LOW/MID 70S.

AS THE UPR TROUGH CONTINUES TO DIG INTO THE EASTERN CONUS...A SFC
COLD FRONT WILL MOVE SWRD INTO THE TN VALLEY ON FRIDAY. CONVERGENCE
ALONG THE FRONT COMBINED WITH UPR FORCING AND INSTABILITY SHOULD BE
SUFFICIENT TO PRODUCE SCTD TO NUMEROUS SHRA AND TS ESPECIALLY DURING
THE AFTERNOON. THE MOST LIKELY LOCATION FOR INITIAL DEVELOPMENT
FRIDAY WILL BE UPSTREAM ACROSS TN/KY. THIS ACTIVITY WILL MOVE TO THE
SOUTH WITH THE FRONT...AND SHOULD BEGIN TO EXPAND ACROSS OUR FCST
AREA DURING THE AFTN. WILL GO WITH LIKELY POPS IN THE NORTHERN HALF
OF THE AREA TO INDICATE BETTER EXPECTED COVERAGE THERE. THE VERTICAL
THERMODYNAMIC/MOISTURE PROFILE SUGGESTS MAINLY A STRONG WIND GUST
THREAT WITH ANY STRONGER STORMS.

ACTIVITY WILL GRADUALLY DECREASE ALONG THE FRONT AS IT SLIPS SLOWLY
SOUTHWARD ACROSS NRN ALABAMA FRIDAY NIGHT. NEVERTHELESS...WILL KEEP
THE 40 POP TO INDICATE THE POTENTIAL FOR SCTD ACTIVITY...ESPECIALLY
DURING THE EVENING. FORWARD PROGRESS WITH THE FRONT WILL SLOW
SIGNIFICANTLY ON SATURDAY AS THE UPR TROUGH PUSHES OFF TO THE EAST.
GIVEN THE PROXIMITY OF THE FRONT...WILL RETAIN CHANCE POPS FOR
SOUTHERN AREAS AND SLIGHT CHANCE NORTH.

A REPRIEVE FROM SHRA/TS ACTIVITY LOOKS LIKELY ON SUNDAY WITH THE OLD
FRONT FAR ENOUGH TO THE SOUTH AND VIRTUALLY NO UPR SUPPORT. WITH
DECENT INSOLATION AND DEEP MIXING EXPECTED...HIGH TEMPS WILL
PROBABLY CLIMB BACK INTO THE LOW/MID 90S ON SUNDAY.

MODEL CONSENSUS IS FAIRLY HIGH FOR EARLY NEXT WEEK...WHILE
INDICATING THAT A SECONDARY UPR TROUGH AND FRONT WILL PUSH INTO THE
REGION. WILL RETAIN CHANCE POPS FOR NOW...BUT LOOK FOR THESE VALUES
TO INCREASE IN SUBSEQUENT FCSTS IF CURRENT MODEL TRENDS HOLD.

THE TYPICAL DIFFERENCES IN MED RANGE GUIDANCE EXISTS FROM THE MIDDLE
OF NEXT WEEK ONWARDS. HOWEVER...THE LARGE SCALE DEPICTION SUGGESTS A
MORE ZONAL FLOW PATTERN WILL DEVELOP WITH WEAK RIDGING BUILDING BACK
INTO THE SOUTHEAST CONUS BY LATE THIS WEEK. THIS WOULD PORTEND
GENERALLY SMALL CHANCES FOR RAINFALL BY LATE NEXT WEEK WITH
GRADUALLY INCREASING TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    75  90  72  91  70 /  10  60  40  20   0
SHOALS        74  90  71  90  68 /  10  60  40  20  10
VINEMONT      71  92  71  88  69 /  10  50  40  40  10
FAYETTEVILLE  71  87  69  88  67 /  10  60  40  20   0
ALBERTVILLE   74  90  72  88  71 /  10  40  40  40   0
FORT PAYNE    69  93  71  89  67 /  10  50  40  30   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING ZONES:
     COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...HEAT ADVISORY UNTIL 7 AM CDT FRIDAY FOR THE FOLLOWING ZONES:
     FRANKLIN TN...LINCOLN...MOORE.

&&

KDW
Hazardous weather outlook, Jul 8, 11:23 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1223 PM CDT THU JUL 8 2010

ALZ001>010-016-TNZ076-096-097-091000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1223 PM CDT THU JUL 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

AIR TEMPERATURES WILL APPROACH 100 DEGREES THIS AFTERNOON...
RESULTING IN HEAT INDEX READINGS OF AROUND 105 DEGREES. WARM
OVERNIGHT CONDITIONS WILL ALLOW FOR LITTLE RELIEF FROM THE HEAT.
THEREFORE...A HEAT ADVISORY REMAINS IN EFFECT FOR THE CENTRAL
TENNESSEE VALLEY THROUGH 7 AM CDT FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AFTERNOON AND SATURDAY
AS A WEAKENING COLD FRONT CROSSES THE TENNESSEE VALLEY. STRONGER
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND LOCALLY HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 3:10 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
410 PM CDT THU JUL 8 2010

ALZ006-082145-
MADISON-
410 PM CDT THU JUL 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MADISON COUNTY UNTIL 445 PM
CDT...

AT 410 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MADISON. THIS STORM WAS NEARLY STATIONARY.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TRIANA.
  REDSTONE ARSENAL.
  HUNTSVILLE INTERNATIONAL AIRPORT.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3473 8661 3459 8670 3458 8672 3458 8679
      3460 8679 3476 8678
TIME...MOT...LOC 2110Z 034DEG 1KT 3468 8673

KULA
Special weather statement, Jul 8, 3:29 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
429 PM CDT THU JUL 8 2010

ALZ006-082215-
MADISON-
429 PM CDT THU JUL 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 515 PM
CDT...

AT 429 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER
HUNTSVILLE AND MADISON. BOTH STORMS WERE NEARLY STATIONARY.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  REDSTONE ARSENAL.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3471 8645 3458 8659 3459 8661 3455 8665
      3456 8666 3459 8668 3459 8671 3463 8679
      3469 8679 3477 8665
TIME...MOT...LOC 2129Z 040DEG 2KT 3469 8660

KULA
Special weather statement, Jul 8, 3:41 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
441 PM CDT THU JUL 8 2010

TNZ096-082230-
LINCOLN-
441 PM CDT THU JUL 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR LINCOLN COUNTY UNTIL 530 PM
CDT...

AT 440 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
DEVELOPING NEAR DELLROSE...OR 14 MILES WEST OF FAYETTEVILLE. THIS
STORM WAS DRIFTING SOUTH.

WINDS UP TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DELLROSE.
  TAFT.
  COLDWATER.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3513 8675 3500 8666 3499 8669 3500 8683
      3507 8684 3512 8683
TIME...MOT...LOC 2141Z 235DEG 2KT 3509 8679

KULA
Special weather statement, Jul 8, 3:52 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
452 PM CDT THU JUL 8 2010

ALZ006-082230-
MADISON-
452 PM CDT THU JUL 8 2010

...SIGNIFICANT WEATHER ADVISORY FOR MADISON COUNTY UNTIL 530 PM
CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A NEWLY DEVELOPED STRONG THUNDERSTORM NEAR GLADSTONE...OR 6 MILES
WEST OF MERIDIANVILLE...MOVING SOUTHEAST AT 5 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  NORMAL...NORTH HUNTSVILLE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3473 8651 3468 8668 3483 8673 3495 8664
TIME...MOT...LOC 2152Z 325DEG 5KT 3483 8666

KULA

The radar

The Northeast Alabama radar (KHTX), 56 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Madison

When
July 8, 4:15 PM CST to 4:18 PM CST
Where
Madison County, 2.66 mi WSW of Gladstone
Measured
0.88 in hail
Reported by
Other Federal Agency
Coordinates
34.860, -86.690

Nickel sized hail and estimated wind gusts up to 40 mph were reported by a NASA CHARM network participant. Rainfall of 1.70 inches fell in a short period of time with this storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230688.